CLL Support Association
10,285 members15,958 posts

Heart side effects from 3mo of Imbruvica

Hello, new to the site. I'm a CLL'er since 2011, age 60 and I've had 3 bouts. The most resent go to treatment Imbrivica 3mos ago. Started to feel ODD! Weakness, fatigue all normal s/e. But, now it seems to have been affecting my heart. I normally have low BP, but this has been ridiculous. Hydration of course was the 1st thing to address. Which by the way; I felt I had under control. March 2018 I got diarrhea for some strange reason & heart issues started about same time. But, no one could pin point it. Now April still having heart issues that have sent me to ER 3x's. They don't know what to do with me. (Oncologist was out of town.) BP got as low as 86/58, scary. I can get up, move around & feel fine. Make get to ER and BP looks normal. It only appears when I am at rest. It slowly creeps lower & lower.

I've stopped Imbruvica and the other alternative is regular IV chemo. ICK!

I find that with past treatments, I have always been in that odd 1% of people that gets the last system on the list. But, it's severe sinus issues, fatigue, weakness.

If anyone has had these episodes, I'd appreciate a haller.

If not use this info to be informed.

NYNY5898

17 Replies
oldestnewest

I highly recommend you see a cardiologist or if you can find one a cardio/oncologist, who specializes in drug related heart problems. At the very minimum you should have a Holter monitor to see what is happening and what and when this is occurring. You may need blood thinners, and this complicates the Imbruvica (ibrutinib) issue a bit, but they can be used together.

I have experienced this on Imbruvica (ibrutinib) but I had pre-existing mild A.fib, but on the drug it go worse. Couple this with major bleeds, my time on Imbruvica (ibrutinib) only lasted 3 months.

Don't expect ER to know this.. the drug is very new and not very well understood.

I went from ibrutinib to Zydelig (idelalisib) and it for me was night and day. You also may have the option of Venclexta (venetoclax), so chemoimmunotharapy might be avoided

Holter

heart.org/HEARTORG/Conditio...

en.m.wikipedia.org/wiki/Hol...

~chris

3 likes
Reply

Thank you for the direction, I'll chk it out.

Reply

Good advice from Cllcanada. I have worn a holter more than once. They get simpler all the time and may even be linked to a smart phone. Please move on the advice you were given as quickly as possible.

While you are in this transition period, consider the Lifeline bracelet you can wear 24/7. That popular brand should cost under $40 a month. When you press it, you can talk to them via your landline and they get emergency help to you, etc. Our family member with CLL had a possible cardiac problem - very serious, not diagnosed in a big name hospital - that continued after stopping Ibrutinib and preparing for Venetoclax. I am following you. Be strong in getting to the bottom of this quickly. ~ Yuck

1 like
Reply

I had pre-existing AFib before starting on Ibrutinib 4 weeks ago. I went into AFib 4 days after starting and have had an event once a week. I am on heart meds and they have been adjusted but unfortunately had another one yesterday, albeit a slightly decreased level. I am instructed to go to A&E with every event but all they do is monitor me (for hours), I am unable to rest and the haphazard provision of food means taking my heart meds is affected because they have to be taken with food. I have to admit I didn't go yesterday and feel I recovered much quicker because of it. Not sure the Consultant will be happy tomorrow when I tell him! I am not sure how long they will allow me to stay on Ibrutinib.

Netty

Reply

Hi Netty

If you ask the person /nurse assigned to you they will always get you a sandwich and a cup of tea. Might take 10 minutes because they have other patients to look after too! They always have sandwiches in the fridge.

Sue

1 like
Reply

Sorry to hear this, Netty. About the need for food - I always take some sandwiches with me (and often a flask of coffee) when I'm going to have what might be a long day in hospital.

Wishing you well,

Paula

Reply

Thanks Sue. I didn't know that, trouble is I never want to be a nuisance 😊.

Netty

Reply

Never a nuisance. 😄 They don't want a starving patient on their hands either.

Sue

1 like
Reply

Probably not, imagine the headline - "patient dies from starvation in local A&E" 😀

Netty

2 likes
Reply

Hi NYNY,

Welcome to the site.

I’m sorry you’ve had to stop Ibrutinib because of your heart issues.

I don’t have any great words of wisdom, just wanted to say that I can relate to being in the minority of people who get all the side effects…

I’ve been on Ibrutinib fo 6 months now, and have just reduced my dose from 3 to 2 capsules. My problems were different to yours though, and not with my heart (apart from one episode of Atrial fibrillation in the early weeks).

Wishing you well,

Paula

Reply

I hope you soon feel better and they find a treatment that suits you.

Sue

Reply

Are you seeing a specialist? I agree with Chris about the cardiac side of things, but you also need a hematologist who really knows Imbruvica and what your other options are. SoCal and NYNY both have top CLL specialists. I'm not sure whether either of those indicate location.

Reply

I am seeing an Oncologist that is experienced with Imbruvica. Referred me to a Cardiologist that said he can give me BP meds to raise my BP. Now expecting to get an Ultrasound to confirm no damage from Imbruvica. He also confirmed I do not have A-Fib, but I do have an irregular heart beat. Go figure, more confusion.

FYI: I'm in SoCal. But from NYNY. Chg'd to SoCal5898.

Reply

Also in SoCal.

Reply

Yes, I'm in SoCal. : )

Reply

Sent a "chat".

Reply

To: mhrh, also SoCal5898 (from 2 most ago):

After about 15 months on Imbruvica (only 2 pills/day), I developed Afib, which led to mitral valve problems, & valve repair. Although only approved for MCL (I have CLL), my doctor got approval for me to try Calquence by writing a justification to AZ&ME (I first applied to them for free drugs). Both were approved, and I'm now 2+ most on Calquence.

It's pretty early to tell, but the Calquence SEEMS to be working - slower and gentler than Imb. My almost constant diarrhea is now just an occasional problem, and the "Imbruvica rash" is much less frequent. No heart problems to date, but it took Imb. over 12 months for them to show up. It is also slower on bringing my blood #'s back in line. My WBC had gotten up to 250k after I stopped Imb. for 2 ½ months. Now, after 2 months of Calquence, it's still a bit over 100k, but my Hgb & Plts. are up, and all are steadily improving. I know some others have been on Cal. for much longer (via a trial), and maybe they can update you, but my experience has been, "So far, so good!"

BTW, the AZ&ME people have been really nice. I realize that they want their drug to be approved by SOME Medicare Part D insurance formulary (it's now on none - 3 most ago), as they will then be eligible to get $100k+ per patient in insurance money - but for now, that makes them treat potential patients pretty well.

Good luck to you both!

Gary

Reply

You may also like...